Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties

172 Doctors Online
Doctor Image
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

I will be looking into your question and guiding you through the process. Please write your question below.

Are disorientation, slurred speech and a BP of 195/90 symptoms of a stroke?

Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 2850 Questions

default
Posted on Mon, 14 May 2018 in Elderly Problems
Question: Hallo,
mother (74 yo) woke up today disoriented and couldn't operate her right hand. she was unable to form words, and wold break down crying. when I went over herr her voice sounded as if mouth was filled w/water... or like she'd gotten numbing shots from dentist in her mouth. I checked her blood pressure it was, and still is about 195/90. I gave her atenolol (what I take), 2 aspirin, and got her back in
bed to relax.
I think a stroke. she refused to go to hospital. what should I do? thanks
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 1 hour later
Brief Answer:
Information

Detailed Answer:
Hello -

The symptoms you described are very concerning and a stroke needs to be ruled out as soon as possible. Please tell her that there is much greater chance of improvement after a stroke the sooner it is diagnosed and treatment is started.

Strokes can be due to bleeding in the brain or from lack of oxygen to the tissues in the brain due to a clot in a blood vessel there. So the treatment is different depending on the cause. Physical therapy is started as soon as possible.

She must go to the hospital now so that she can be evaluated and treatment started depending on the cause.

Please share this information with her so that she knows how urgent it is that she go in now.

I would be happy to write further with more information but for now she needs to go in and not delay.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 52 minutes later
Hallo,
thanks, I read to her what you wrote. She has no insurance and is afraid they will take what little money Social Security she gets every month (they might). She says maybe she'll go tomorrow (at my strong insistance)... But B.P. is even higher now! I'm really scared. I called my sister to talk to her but no answer there. I want her to go now, maybe she dies during night if not, possible?
I know from past experience hospital (Red Bluff, Ca/ St. XXXXXXX 35 mins away) is pretty useless at night/weekend- I don't want her hooked up to a bunch of machines ($$$) while doctors do nothing for hours.
Mother's voice still not good; face noticeably droopy on right side; B.P. 202/85
Thanks for the help so far, really appreciate.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 52 minutes later
Brief Answer:
Information

Detailed Answer:
Please call the nearest good hospital and ask what they would do if she has no insurance and she is having a stroke in terms of money.

She is having a hypertensive crisis - both extremely high blood pressure that is uncontrolled and stroke symptoms. She can't wait until tomorrow. Damage is being done to her organs (kidneys, heart, brain) by having a blood pressure that high.

In the ER they can lower her blood pressure under monitoring, which is what is needed now.

And yes, she can die if not treated. And if she doesn't die, she can have damage to her organs.
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
default
Follow up: Dr. Bonnie Berger-Durnbaugh 5 minutes later
We're leaving in a half hour. Thank you very much. Have a good evening.
doctor
Answered by Dr. Bonnie Berger-Durnbaugh 14 minutes later
Brief Answer:
I am relieved to hear that she will go in.

Detailed Answer:
Wishing your mom (and you) good luck. Going in is the right thing to do. Please know that in addition to lowering her blood pressure they will want imaging studies.

At least in Illinois and Wisconsin, if a patient doesn't have the money, the hospital will usually absorb the cost. I don't know how things are in California.

Thinking of your mom,
Bonnie Berger-Durnbaugh, MD


Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,  
Drug/Medication ,  

Recent questions on  Atenolol

doctor1 MD

I am 66, 5'2" and 155lbs. I developed a fib 2 years ago (now regulated) and was put on an older beta blocker plus I have high blood pressure for which I am now on the 5th different med ...I take 0.137 mg synthroid daily for 30 years, strength has varied over the years from 0.075 to as high as 0.2mg...my tsh, which is the only measurement my physician will consider, is usually 2.5 or thereabouts...in the last few months my hypothyroid symptoms have increased and on the last lab my tsh was very high, over 8 so I know my thyroid level is very low...I am very fatigued, depressed and most upsetting am eating less and getting fatter, where before I was overweight but firm and now I can feel fat in my thighs and upper arms plus around my abdomin which I never had before. Research shows the older type of beta blocker, atenolol, can slow metabolism and cause insulin resistance, (I am not diabetic) is it safe to simply stop one beta blocker and start another...in fact, I'd like to get off it altogether but the last time my physician said to just stop taking it, I developed pvc's which was corrected by increasing the atenolol. I am distressed about the side effects of this drug and wld like to take something less toxic.

doctor1 MD

Hi, may question is i have a 1.5 mg injection of hcg

every day for the last 8 days , but i have same palpitation and my hart rate is up to 137, and my diastolic went up to 107 since i have the injection, i use atenolo to control my hart rate i never have problem using the atenolol, but now after the hcg i have to increase de dosis fron 50 mg to 75 mg

doctor1 MD

i take 50 mg of atenolol to control my heart rate , however when i am fast asleep my heart rate goes up for no reason it is not pleasant what could cause this ? as when i am alseep i would presume my body was relaxed can you help they have never found the cause of my fast heart only that it started in pregnancy but never returned to normal i take no other meds. also does this drug slow down your metabloism as i have gained some weight and i have never been fat in my life many thanks

doctor1 MD

I have had PSVT's and had an ablation for them. After 5 years I started having them again. They last a short time and kick down on their own instead of having to go to the hospital and be converted. I am just a little ok lot nervous now since I am making a trip to Yellowstone and the elevation is very high. Should I take my atenolol daily what is going to help with palpitaitons at high elevations or should I stop worrying?

doctor1 MD

I recently changed from Atenolol 100mg taken daily to Metoprolol Succ Er 100mg daily. I am experiencing difficulty making decisions, mood swings and depression . By depression I mean I am not finding XXXXXXX in the usual things I enjoy doing, such...

doctor1 MD

I am 75 yrs old and have had bypass surgery and 1 stent put in .I had my bypass surgery at 49 yrs old and my stents at 59 yrs old. I still work 1 day a week and very active. I take the following medications: Pravastatin40 mg, AmLoDIpine Besylate...